Thunderstorm Wind, Campbell
- When
- August 8, 6:35 PM MST
- Where
- Campbell County, 13 mi NNE of Wright
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.894, -105.370
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over central Campbell County and moved southeast into Weston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over central Campbell County and moved southeast into Weston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT MON AUG 8 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES COLD FRONT SLIDING SOUTH NEAR THE NEBRASKA/SODAK BORDER WHILE HIGH BUILDS INTO MONTANA. UPPER LEVEL ANALYSIS PLACES RIDGING OVER THE ROCKIES WITH NORTHWEST FLOW OVER OUR AREA. A FEW THUNDERSTORMS CONTINUE MAINLY OVER THE BLKHLS AS A WEAK WAVE CONTINUES TO SLIDE THROUGH. FOR THIS AFTERNOON INTO TONIGHT...A FEW THUNDERSTORMS WILL CONTINUE TO LINGER THRU THE REST OF THE AFT BEFORE SLOWLY TAPER OFF THIS EVE AS HIGH PRESSURE PUSHES INTO THE AREA. WITH WEAK INSTABILITY/SHEAR...STORMS SHOULD OVERALL REMAIN TAME. ON TUESDAY...NEXT WAVE SLIDING THROUGH THE FLOW PUSHES THROUGH THE AREA WITH SOME STORMS DEVELOPING MAINLY IN THE AFTERNOON. MODELS PLACE THE HIGHEST INSTABILITY OVER THE SWRN CWFA...THOUGH THIS APPEARS MODEST AT BEST. 0-6 KM BULK SHEAR WILL BE HIGH IN THIS AREA (OVER 50 KTS)...PLENTY FOR ROTATING STORMS. SO...DO NOT EXPECT OVERALL SEVERE TREND TO BE HIGH...BUT AN ISOLATED STORM OR TWO BECOMING SEVERE WILL BE POSSIBLE. FOR WEDNESDAY...SOUTHERLY LOW LEVEL FLOW WILL INCREASE WITH TEMPERATURES WARMING SLIGHTLY OVER THE AREA WHILE RIDGE AXIS STARTS TO SHIFT EAST TOWARDS THE AREA. NEXT ROUND OF UPPER WAVES SLIDE THROUGH BRINGING THE NEXT CHANCES FOR STORMS...THOUGH WITH WEAK SHEAR AND MODEST INSTABILITY DO NOT EXPECT MUCH IN THE WAY OF SEVERE. EXTENDED...STRONG SHORTWAVE WILL CROSS THE NORTHERN PLAINS FOR THE THURSDAY/THURSDAY NIGHT TIME FRAME BRINGING A GOOD CHANCE FOR THUNDERSTORMS. AN UPPER LEVEL RIDGE WILL THEN BUILD INTO THE NORTHERN PLAINS FOR FRIDAY INTO THE WEEKEND...RESULTING IN MOSTLY DRY WEATHER. TEMPERATURES WILL BE NEAR AVERAGE FOR THE EXTENDED PERIOD. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...WITH VFR CONDITIONS EXPECTED OUTSIDE OF ANY HEAVIER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 334 AM MDT MON AUG 8 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 334 AM MDT (434 AM CDT) MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA... HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 NNE BLACK HAWK 44.19N 103.29W
08/08/2011 E1.00 INCH MEADE SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
08/08/2011 M1.25 INCH MEADE SD NWS EMPLOYEE
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 452 PM MDT MON AUG 8 2011 SDZ031-032-082330- HAAKON SD-PENNINGTON CO PLAINS SD- 452 PM MDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON AND CENTRAL HAAKON COUNTIES UNTIL 530 PM MDT... AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF GRINDSTONE...OR 21 MILES NORTHWEST OF PHILIP...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHERN HAAKON COUNTY. CARPENTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 721 PM MDT MON AUG 8 2011 WYZ055-058-090200- SOUTHERN CAMPBELL WY-WESTON WY- 721 PM MDT MON AUG 8 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL AND SOUTHWESTERN WESTON COUNTIES UNTIL 800 PM MDT... AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF RENO JUNCTION...OR 14 MILES NORTH OF WRIGHT...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCHELLE... CARPENTER
The Rapid City radar (KUDX), 205 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338344, 338345, 338346.